Tornadoes · United States · Kansas · 2016
EF1 tornado, Wamego to Louisville, Kansas, May 26, 2016
From Wamego to Louisville, this EF1 tornado ran 5.5 miles across Pottawatomie County on May 26, 2016, touching down at 2:20 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 26, 2016
- Touchdown
- 2:20 PM CDT (19:20 UTC)
- Lifted
- 2:45 PM CDT (19:45 UTC)
- On the ground
- 25 minutes
- Path length
- 5.5 miles (8.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pottawatomie County
- Touchdown point
- 39.198, -96.310
- Lift-off point
- 39.277, -96.313
- Record number
- 1605261320-01
The damage survey
1 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- law enforcement report of brief tornado in open field near river.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Another round of severe thunderstorms brought more pain and hardship to the area in the form of large hail, damaging winds, flooding rains and 3 more tornadoes. The strongest tornado hit Wamego and areas just north of Wamego but thankfully it was a weak tornado producing EF1 damage north of the city and EF0 damage in the town. A second brief tornado was caught on video just southwest of Rossville while a third tornado did damage to Silver Lake. Both the Rossville and Silver Lake tornadoes were embedded in a bow echo so their damage occurred within a larger area of 60-80 mph wind and associated damage.
A tornado began along the north bank of the Kansas River in Wamego and moved north through the city. Thankfully only minor tree limb and shingle damage occurred in the city as the tornado was weak in this location. However as it moved north out of the city the tornado intensified and produced more significant structural damage to homes north of Wamego. The tornado continued to travel north and ended north of Louisville. The tornado was rated EF1.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS TOP issued a tornado warning for this county at 19:00 UTC, 20 minutes before the tornado touched down, in force until 19:30 UTC.
The county was under a tornado watch, issued at 18:32 UTC and running to 01:40 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:12 UTC | 06:45 UTC | Severe Thunderstorm Watch | TOP |
| 18:32 UTC | 01:40 UTC | Tornado Watch | TOP |
| 19:00 UTC | 08:32 UTC | Flash Flood Watch | TOP |
| 19:00 UTC | 19:30 UTC | Tornado Warning | TOP |
| 19:29 UTC | 20:00 UTC | Tornado Warning | TOP |
| 19:41 UTC | 20:15 UTC | Severe Thunderstorm Warning | TOP |
| 19:48 UTC | 20:30 UTC | Severe Thunderstorm Warning | TOP |
| 19:57 UTC | 20:45 UTC | Severe Thunderstorm Warning | TOP |
| 20:24 UTC | 21:00 UTC | Severe Thunderstorm Warning | TOP |
| 20:46 UTC | 21:15 UTC | Severe Thunderstorm Warning | TOP |
| 21:14 UTC | 06:15 UTC | Flash Flood Warning | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 26, 12:48 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 26, 12:48 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1248 PM CDT THU MAY 26 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 355 AM CDT THU MAY 26 2016 Early Thursday morning, elevated thunderstorms continued to develop and slowly shift east over far eastern parts of the area. This activity will continue to move east over the next few hours and out of the forecast area. At the surface, an outflow boundary from earlier convection extended from near McPherson east to the far southern parts of Lyon, Coffey, and Anderson counties, and seemed to be stalling its southward progress at the 4 AM hour. A low level jet was intersecting this outflow boundary, and seemed to be initiating and fueling the storms over northeast KS. This LLJ may continue to initiate storms over the next few hours mainly in northeast KS, but this is a bit uncertain as the outflow may be too shallow to lift parcels to their LFC now that it has spread out. Regardless, will maintain chances across the area with the highest being in northeast KS through mid morning. Thursday presents yet another difficult and potentially high impact forecast scenario. The remnant outflow boundary will be a key player in all of this. On the large scale, a surface low was already deepening early this morning over far SW Kansas. A short wave trough will quickly move toward northeast KS and may enhance convection north of the outflow this morning, but appears likely to provide subsidence in its wake for late morning into early afternoon. The next short wave is well forecast by models to follow and bring large scale lift to the region by mid afternoon. A stronger short wave trough then travels from SW Kansas to northeast KS through the evening hours. The warm sector will encompass most if not all of the forecast area aside from areas well north of the outflow. This warm sector will be characterized by very strong instability and minimal inhibition by early afternoon. Mid level winds will increase through the day while low level wind fields increase and back as well, leading to shear profiles favorable for supercells when combined with the instability. Furthermore, the locally backed low level winds and potential for the strong instability to be in close proximity to the surface boundary suggest that tornadoes will once again be possible...not only along the boundary where potential is maximized but across the entire forecast area. Otherwise, very large hail can again be expected as well as locally damaging winds especially as storms merge and grow upscale. Do expect storm coverage to increase quickly within the first 2 hours of development which may eventually cause destructive interference and a slight decrease in tornado potential, but with instability so strong, that potential may remain even amidst messy storm structure especially with any storms that can maintain a clean inflow. Additional rounds of storms are likely to move northeast with the approach of the additional short wave troughs through the evening. It is more uncertain how much instability will remain for this activity as it will move into air that has been convectively worked over. However, shear profiles suggest continued severe threat well into the evening, and if storms remain surface based, the tornado threat will remain as well. Right now, the greatest potential for tornadoes and very large hail will be in the 3 PM to 8 PM window, with the conditional potential to continue into the remainder of the evening hours. Damaging wind potential may increase with time through the evening while hail will remain a threat. .LONG TERM...(Friday through Wednesday) Issued at 355 AM CDT THU MAY 26 2016 The negatively tilted trough axis edges closest to northeast Kansas by Friday afternoon. Moisture advection towards the sfc is not as strong compared to previous days with dewpoints progged in the middle 60s. Weaker winds around the sfc low also hinder effective shear profiles in the late afternoon to around 30 kts up to 6 km from the NAM and GFS. However with highs expected in the lower 80s, ample amounts of CAPE (in excess of 3,000 J/KG) and minimal inhibition will likely produce another round of scattered strong to severe storms. With a less favorable setup, storms are closer to the marginally severe side with large hail, damaging winds, and flooding being the main concerns. Tornado potential is low. First half of the weekend should be mostly dry and sunny as subsidence builds in behind the departing wave. Higher confidence with the models' consistency lead to trimming back precip chances to slight. Highs near 80 degrees and lower dewpoints will lead to a pleasant afternoon Saturday. Split flow pattern over the western CONUS develops with the broad southwest trough coupled and a shortwave trough shifting southeast towards the plains through early next week. The warm and moist airmass in place creates ample instability however shear profiles are pretty weak at around 20 kts or less. Do not expect a complete washout, but it is likely to see periodic rounds of showers and thunderstorms through next Wednesday. Best chances at this time are on Sunday and Tuesday evenings when stronger forcing aloft arrives from the northwest. Organized severe weather is not apparent on a particular day, but given the ample instability present, isolated severe storms capable of large hail and damaging winds will be possible. Flooding is of greatest concern given the forecast rainfall ranging from a few to several inches through next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1245 PM CDT THU MAY 26 2016 Tricky forecast. Showers and thunderstorms may develop early this afternoon with little cap in place. More organized thunderstorms are expected to develop over central KS and move northeast during afternoon into evening. There could be a couple rounds of strong to severe thunderstorms during that time. Expect at least MVFR conditions with the heavier thunderstorms, and then probably some lower ceilings in the MVFR or IFR range after the rain is over. Conditions may slowly improve Friday morning. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Barjenbruch LONG TERM...Prieto AVIATION...GDP
Hazardous weather outlook, May 26, 12:24 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1224 PM CDT THU MAY 26 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-271730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1224 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN 2 PM AND 4 PM...AND WILL MOVE ACROSS THE ENTIRE AREA. THESE STORMS WILL HAVE A GOOD CHANCE TO BECOME SEVERE...WITH TORNADOES...VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING ALL POSSIBLE. THE GREATEST RISK FOR TORNADOES APPEARS TO BE IN THE 2 PM TO 9 PM TIME FRAME... BUT MAY CONTINUE LATER INTO THE EVENING IF CONDITIONS REMAIN FAVORABLE. ADDITIONAL ROUNDS OF STRONG TO SEVERE STORMS MAY MOVE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS...ALTHOUGH THE POTENTIAL FOR DAMAGING WINDS WILL BECOME THE PRIMARY HAZARD WHILE TORNADO POTENTIAL GRADUALLY DECREASES. MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT CREEK AT ADA. ADDITIONAL RIVER FLOODING WILL BE POSSIBLE WITH HEAVY RAIN EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS EACH DAY IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 26, 9:18 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM HAIL 3 WNW OSKALOOSA 39.23N 95.36W
05/26/2016 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
WOLTERSSpecial weather statement, May 26, 9:30 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
930 AM CDT THU MAY 26 2016
KSZ026-261500-
JEFFERSON-
930 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 1000 AM CDT...
AT 929 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERRY...MOVING NORTHEAST AT 35 MPH.
DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PERRY...MCLOUTH...LECOMPTON AND WILLIAMSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3913 9519 3910 9519 3906 9529 3904 9536
3905 9539 3910 9546 3926 9518 3913 9518
TIME...MOT...LOC 1429Z 236DEG 32KT 3908 9537Local storm report, May 26, 9:34 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM HAIL 2 SE LAWRENCE 38.94N 95.23W
05/26/2016 E0.88 INCH DOUGLAS KS EMERGENCY MNGR
&&
WOLTERSSpecial weather statement, May 26, 1:05 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 105 PM CDT THU MAY 26 2016 KSZ022-023-036-038-261830- WABAUNSEE-RILEY-POTTAWATOMIE-GEARY- 105 PM CDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WABAUNSEE...EAST CENTRAL GEARY...SOUTHEASTERN RILEY AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 130 PM CDT... AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ALMA...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAMEGO...ST. GEORGE...BELVUE AND LOUISVILLE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 314 AND 328. LAT...LON 3898 9634 3900 9656 3939 9646 3930 9604 TIME...MOT...LOC 1804Z 215DEG 40KT 3908 9640 GDP
Local storm report, May 26, 2:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TORNADO 2 SE ST. GEORGE 39.17N 96.39W
05/26/2016 RILEY KS LAW ENFORCEMENT
&&
BAERGLocal storm report, May 26, 2:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 9 SSE ABILENE 38.80N 97.15W
05/26/2016 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
EHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
7.3 hours before the tornado, 64 km from the path. May 26, 2016.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -118 J/kg
- Surface CAPE
- 688 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.9
- 0-3 km lapse rate
- 4.3 K/km
Topeka, KS (KTOP), 00:00Z
4.7 hours after it, 64 km from the path. May 27, 2016.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -478 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Manhattan (MHK), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:25 UTC | 150° 10 kt | 1008.5 | ||||
| 17:30 UTC | 150° 12 kt | 1008.5 | ||||
| 17:40 UTC | 150° 10 kt | 1008.1 | ||||
| 17:45 UTC | 140° 10 kt | 1008.1 | ||||
| 17:50 UTC | 150° 9 kt | 1007.8 | ||||
| 17:52 UTC | 83 | 73 | 140° 10 kt | 17 | 1007.8 | |
| 17:55 UTC | 150° 12 kt | 1008.1 | ||||
| 18:05 UTC | 150° 10 kt | 1007.8 | ||||
| 18:10 UTC | 170° 7 kt | 1007.8 | ||||
| 18:13 UTC | 84 | 73 | 160° 10 kt | 1007.8 | VCTS | |
| 18:15 UTC | 170° 9 kt | 1007.5 | ||||
| 18:20 UTC | 150° 10 kt | 1007.1 | ||||
| 18:25 UTC | 140° 8 kt | 1007.1 | ||||
| 18:28 UTC | 85 | 73 | 160° 8 kt | 1007.1 | ||
| 18:40 UTC | 160° 9 kt | 1006.8 | ||||
| 18:45 UTC | 170° 9 kt | 1006.8 | ||||
| 18:52 UTC | 83 | 71 | 180° 13 kt | 1006.8 | ||
| 18:55 UTC | 180° 11 kt | 1006.8 | ||||
| 19:00 UTC | 200° 9 kt | 1006.4 | ||||
| 19:05 UTC | 190° 10 kt | 1006.8 | ||||
| 19:18 UTC | 81 | 71 | 230° 7 kt | 1006.4 | TS | |
| 19:20 UTC | 230° 8 kt | 1006.8 | ||||
| 19:25 UTC | 260° 6 kt | 1006.8 | RA | |||
| 19:30 UTC | 270° 6 kt | 1006.8 | -RA | |||
| 19:40 UTC | 340° 13 kt | 1005.8 | -RA | |||
| 19:45 UTC | 330° 5 kt | 1006.1 | -RA | |||
| 19:50 UTC | 130° 4 kt | 1006.1 | RA | |||
| 19:52 UTC | 77 | 67 | 200° 6 kt | 1006.1 | TSRA | |
| 19:55 UTC | 190° 8 kt | 1006.8 | +RA | |||
| 19:59 UTC | 76 | 70 | 190° 8 kt | 1007.5 | +TSRA | |
| 20:05 UTC | 1007.8 | -RA | ||||
| 20:10 UTC | 75 | 61 | 210° 14 kt | 33 | 1007.1 | TSRA |
| 20:37 UTC | 65 | 61 | 230° 10 kt | 31 | 1011.2 | +RA BR |
| 20:40 UTC | 1010.8 | +RA BR | ||||
| 20:42 UTC | 64 | 61 | 250° 10 kt | 1010.8 | TSRA BR | |
| 20:45 UTC | 240° 9 kt | 14 | 1010.5 | RA BR | ||
| 20:50 UTC | 250° 6 kt | 1010.5 | -RA BR | |||
| 20:52 UTC | 63 | 61 | 0° 0 kt | 1010.2 | -TSRA BR | |
| 21:00 UTC | 130° 3 kt | 1008.8 | -RA BR | |||
| 21:04 UTC | 63 | 61 | 90° 7 kt | 1008.1 | VCTS -RA | |
| 21:05 UTC | 70° 6 kt | 1007.8 | -RA | |||
| 21:10 UTC | 70° 5 kt | 1007.8 | ||||
| 21:15 UTC | 110° 11 kt | 1008.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 28 km away, was scanning. The volume nearest the touchdown began at 19:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:03 UTC | TORNADO | 2 Se Saint George | Riley, KS | |
| 19:03 UTC | TORNADO | 2 Se St. George | Riley, KS | |
| 19:20 UTC | TORNADO | 1 Ssw Wamego | Wabaunsee, KS | ON THE GROUND FOR 1-2 MINUTES, HAS SINCE LIFTED |
| 19:20 UTC | TORNADO | 1 S Wamego | Wabaunsee, KS | ON THE GROUND FOR 1-2 MINUTES, HAS SINCE LIFTED |
| 19:28 UTC | TORNADO | Wamego | Pottawatomie, KS | JUST SOUTH OF WAMEGO |
| 19:29 UTC | TORNADO | Wamego | Pottawatomie, KS | DEBRIS BEING LOFTED JUST SOUTHWEST OF WAMEGO |
| 19:29 UTC | TORNADO | Wamego | Pottawatomie, KS | DELAYED DAMAGE REPORT. MINOR DAMAGE TO HOUSES IN WAMEGO AND MORE TO HOUSES IN RURAL AREAS |
| 19:30 UTC | HAIL 1.75 | Topeka | Shawnee, KS | 46TH AND NORTH TOPEKA BLVD. |
| 19:35 UTC | TORNADO | 3 N Wamego | Pottawatomie, KS | |
| 19:35 UTC | TORNADO | Louisville | Pottawatomie, KS | |
| 19:46 UTC | TORNADO | 4 N Louisville | Pottawatomie, KS | |
| 20:00 UTC | TSTM WND GST 60 | 6 S Junction City | Geary, KS | 60-70 MPH AND ZERO VISIBILITY |
| 20:48 UTC | TSTM WND GST 60 | 3 Sw Alma | Wabaunsee, KS | SMALL TREE BRANCHES FALLING. |
| 20:48 UTC | TSTM WND GST 60 | 3 Wsw Alma | Wabaunsee, KS | SMALL TREE BRANCHES FALLING. |
| 20:54 UTC | TSTM WND GST 60 | 3 W Keene | Wabaunsee, KS | |
| 20:54 UTC | TSTM WND GST 60 | 3 Wsw Keene | Wabaunsee, KS | |
| 21:04 UTC | TSTM WND DMG | Silver Lake | Shawnee, KS | REPORT OF AN OUTBUILDING DESTROYED AND PIVOTS OVERTURNED NEAR 89TH STREET AND HIGHWAY 24. |
| 21:09 UTC | TSTM WND DMG | Silver Lake | Shawnee, KS | MULTIPLE LARGE TREES DOWN, TIN ROOFS RIPPED OFF NUMEROUS STRUCTURES AND IRRIGATION PIVOTS OVERTURNED. |
| 21:11 UTC | TSTM WND DMG | 1 Ese Silver Lake | Shawnee, KS | BUILDING DESTROYED. PICTURE VIA TWITTER |
| 21:11 UTC | TSTM WND DMG | 1 E Silver Lake | Shawnee, KS | BUILDING DESTROYED. PICTURE VIA TWITTER |
| 21:11 UTC | TSTM WND GST 60 | 1 Ese Silver Lake | Shawnee, KS | |
| 21:11 UTC | TSTM WND GST 60 | Se Silver Lake | Shawnee, KS | |
| 21:15 UTC | TSTM WND DMG | Silver Lake | Shawnee, KS | TREES AND POWER LINES DOWN. CARPORT WAS BLOWN AWAY NEAR WALNUT STREET AND 24 HIGHWAY. |
| 21:15 UTC | TSTM WND DMG | Topeka | Shawnee, KS | 3 INCH LIMBS BLOWN DOWN IN DOWNTOWN TOPEKA |
| 21:15 UTC | TSTM WND GST 60 | Topeka | Shawnee, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 26, 2016
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 12:30 PM CDT | EF1 | Brazos, TX | 2.9 | 50 | $7.0 million | ||
| May 26 | 2:03 PM CDT | EF0 | Riley, KS | 0.0 | 25 | |||
| May 26 | 3:03 PM CDT | EF0 | Washington, TX | 0.3 | 30 | $10,000 | ||
| May 26 | 3:20 PM CDT | EF0 | Grimes, TX | 0.1 | 30 | $50,000 | ||
| May 26 | 3:28 PM CDT | EF1 | Grimes, TX | 0.1 | 50 | $100,000 | ||
| May 26 | 3:29 PM CDT | EF2 | Grimes, TX | 1.3 | 100 | $200,000 | ||
| May 26 | 4:00 PM CDT | EF0 | Shawnee, KS | 0.0 | 25 | |||
| May 26 | 4:06 PM CDT | EF0 | Shawnee, KS | 1.8 | 50 | |||
| May 26 | 5:03 PM CDT | EF0 | Johnson, MO | 1.4 | 25 | |||
| May 26 | 5:52 PM CDT | EF1 | Montgomery, TX | 1.0 | 300 | $100,000 | ||
| May 26 | 5:05 PM MDT | EF0 | Cheyenne, CO | 0.0 | 50 | |||
| May 26 | 5:23 PM MDT | EF0 | Kit Carson, CO | 4.1 | 25 | |||
| May 26 | 8:01 PM CDT | EF1 | Coleman, TX | 5.4 | 400 | |||
| May 26 | 8:10 PM CDT | Unrated | Hemphill, TX | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.